restart after 4 year holiday
Jul 6, 2003
I was diagnosed in 1998 after having a herpes zoster outbreak and I was pregnant. I was on AZT for 1 month and then added 3TC. After having the baby (who is -tive), I added Viracept to my combination. I took it for less than a month and developed a rash. My T-cells were around 500 with VL undetectable. I discussed with my Dr and we decided that I should go off meds for some time. So I have been off meds for the past 31/2 years with T cells ranging between 350 and 450. In October my T cells were 350 with a VL of less than 1000. And I had thrush. Dr prescribed Mycelex. I did my blood work in May/03 and found out that my T cells=322 and VL had increased to 200,000. I have never had such a high VL. I am going to repeat my blood work but in the process I think I am going to start Treatment. Please advise on this. The regimen my Dr is thinking about is Viread, Combivir and Kaletra. In your opinion, do you think this will be a good combination for me? Also what other options should I look at. Further on, I have a 3TC resistance....Please help and thanks a lot for being there for us.
Response from Dr. Cohen
Glad I can be here for you as well - happy to do so.
With a viral load of 200,000 - after a viral load of only one thousand - I'm glad to hear you're rechecking. Since while this can happen it is a bit unusual to have such wide fluctuations in this one lab test. However if you've recently had thrush - it suggests your immune system can use some help - since thrush is an indication that your T cells are having trouble controlling this mouth yeast. And in the past - we learned that this is a marker of an immune system that needs our help more than those who don't develop such minor infections...
So - what to do? You've mentioned a history of 3TC resistance only which fortunately leaves a lot of options for you. And the combination you've mentioned - of four different medications (Combivir is actually 3TC plus AZT combined) is a reasonable choice to make at this point. There are others one might consider here as well, but this is certainly one valid choice and should perform well to get your viral load to "undetectable" levels.
What are the options? Well - the 3TC resistance fortunately only decreases the potency of this one medication - it does little if anything to decrease the potency in other medications. And it is clear from years of work that even after there is 3TC resistance - there is still some activity to be had when continuing on 3TC - resistance does not mean that HIV can completely ignore this medication. This is true for some of the other meds as well - it is one of the fine points in understanding the concept of resistance and what it tells us about what we can do next. But certainly is one reason why your clincian suggested restarting on 3TC at this point.
The variations on this theme - alternatives to your combination - could include use of a med chosen instead of Kaletra. Kaletra is what we call a "boosted" protease inhibitor (PI) -- it has in the capsule a small amount of a booster medicine called ritonavir which boosts the blood levels of the active protease inhibitor in this capsule. But we can boost other protease inhibitors with low dose ritonavir - and studies certainly suggest there are similar success rates when using boosted protease inhibitors at this point in the treatment plan. Recent studies have compared kaletra to atazanavir (a new PI called Reyataz) as well as a PI called saquinavir and results have been reassuring about the similarities of the responses we see. (There are some who'd even suggest use of boosted amprenavir but this seems to be less frequently selected at this time as it is awaiting a reformulation.) And while there are some differences between the PI choices - these differences are usually based on balancing side effects and pill counts and other issues, as there appear to be only small differences in potency when talking about most boosted PIs in early treatment decisions. While one might even consider a "nonboosted" PI at this point - such as the Viracept you took in the past - there is generally speaking more comfort at high viral loads when we use a PI boosted by ritonavir. The newest PI atazanavir may be an exception to this however... as even unboosted it did well at higher viral loads.
And there are alternatives to using any of the boosted PI at this point - the main alternative is a class of drugs called nonnucleosides - NNRTIs. In this class there are two primary choices - either Sustiva or Viramune. And clinicians who treat often have clear feelings about which of these they'd prefer to use. A recent study presented which compared these two did show some differences between them - and your own clinician can help you review these to see if either might be attractive options here.
Finally - as for the use of Combivir and Viread - this is as I mentioned very reasonable. You again could go on several different choices at this point - it is not even clear that you need to go on three meds from this class of drugs as proposed here - for example you might do equally well on a combination of two - such as viread and videx or viread/ziagen - or even all three of these meds -- what's clear is that we have several more options to choose from based on studies done over the years and lots of discussion about which is the best next step...
But it sounds to me like you are in good hands - and I hope you think so. And please let me know if there's more we can do...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Many Days After Contact With Hiv Person Will Hiv Show Up In Blood?
- Urinary Tract Infection Hiv Early Symptoms
- What Does Hepatitis C Have To Do With A Urine Test?
- What Does Serum Hiv Antibody Status Non Reactive Mean?
- Can You Get Hepatitis B From Sharing A Drink With Someone?
- Microbicidal Spermicides
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.